To the Editor.—
The report by Nixon in the Archives (136:1111-1118, 1976) of three cases of alteration in nail pigment developing after the use of chemotherapy for cancer prompts us to report a case.
Report of a Case.—
A 56-year-old woman was first seen in October 1975 because of carcinoma of the fallopian tube, histologically composed of extraepithelial, poorly differentiated adenocarcinoma and malignant mesenchymal tumor. Chemotherapy was begun with the following: fluorouracil, 500 mg/wk; methotrexate 25 mg/wk. Twenty-six days later, horizontal pigmented bands appeared on her nails. These bands moved at regular intervals (about 2 mm) with nail growth, and new bands appeared at the nail base during continuation of the drug therapy. Culture of nail clippings was negative for fungi.
We suspected the antimitotic agents as the cause of the nail bands. Nixon reported that he had seen the transverse bands identical to those in our case in